New York, 2014

Flash Flooding and Hail in New York, August 5, 2014

August 5, 2014 · NWS ALY · 27 events in 3 counties and zones

A warm and humid air mass was in place on Wednesday, August 5th. As a cold front approached from the west, clusters of thunderstorms developed during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was in place on Wednesday, August 5th. As a cold front approached from the west, clusters of thunderstorms developed during the afternoon hours.

One cluster produced wind damage and large hail around Lake George early in the afternoon.

Another slow moving thunderstorm produced locally heavy rainfall, gusty winds and hail in the immediate Capital District. As the thunderstorm drifted southward from Latham into Albany, it redeveloped over the same locations. As a result, nearly three inches of rainfall fell in less than an hour's time. This caused significant flooding of urbanized areas around Latham and Albany, which caused many travel problems, as it occurred during the evening rush hour. Several swift water rescues had to take place and many roads were closed due to high water.

Thunderstorms ended by the evening hours, as the loss of daytime heating allowed storms to weaken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 5, 12:38 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 5, 12:38 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
138 PM EDT TUE AUG 5 2014

.SYNOPSIS...
PARTLY SUNNY AND WARM WEATHER IS EXPECTED TODAY. A SLOW
MOVING COLD FRONT APPROACHING FROM SOUTHERN CANADA WILL BRING A
CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA LATER TODAY AND
WEDNESDAY BEFORE CLEARING THE REGION. COOL AND BREEZY WEATHER...WITH
A CONTINUED THREAT OF AFTERNOON SHOWERS...IS FORECAST FOR THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 100 PM EDT...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE
BEGINNING TO POPPING UP ACROSS MUCH OF AREA. IT APPEARS OUR CAP
MIGHT BE BREAKING ALREADY. THE BUF RAOB INDICATED LESS CAPPING AS
THE ATMOSPHERE ALOFT BEGINS COOLING OFF AHEAD OF A COLD FRONT.
STORMS COULD BECOME MORE PRONOUNCED LATER ON.

WE WERE FOLLOWING A CLUSTER OF THUNDERSTORMS WORKING TOWARD EXTREME
SW NY. THE LATEST HRRR MODEL INDICATED THESE WOULD HOLD TOGETHER AND
MAKE INTO OUR REGION AROUND 00Z-02Z...MAINLY SOUTH OF ALBANY...BUT
THEN TRANSITIONING INTO A MORE SYNOPTIC RAIN EVENT. THIS IDEA WAS
NOT SUPPORT BY LATEST NAM AND GFS MODELS NOR THE LOCAL HIRESWRF. WE
WILL CONTINUE TO MONITOR BUT FOR NOW EXPECT CONVECTIVE ACTIVITY WILL
PICK UP A LITTLE THIS AFTERNOON DUE TO DIURNAL HEATING AND COOLING
ALOFT.

THE CLUSTER...OR WHAT IS LEFT OF IT...WILL MAKE IT INTO A PORTION OF
AREA THIS EVENING...ASSUMING IT CAN HOLD TOGETHER.

THUNDERSTORMS LATER THIS AFTERNOON...COULD PRODUCE LOCALIZED WIND
GUSTS AND HEAVY RAINFALL...BUT THE THREAT WAS DEEMED TOO LOW TO ADD
ENHANCED WORDING TO THUNDERSTORMS AT THIS TIME.

WITH STRONG DAYTIME HEATING EXPECTED...TEMPS WILL REACH INTO THE MID
AND UPPER 80S ACROSS MUCH OF THE REGION EXCEPT FOR UPPER 70S TO LOW
80S ACROSS THE SOUTHERN ADIRONDACKS. COMBINED WITH DEWPOINTS IN THE
LOW TO MID 60S AND MARGINAL MIDLEVEL LAPSE RATES AROUND 6.0
C/KM...AROUND 500-1500 J/KG OF SBCAPE IS EXPECTED BY MID AFTERNOON.

THERE WILL BE LITTLE IN THE WAY OF DYNAMIC FORCING ACROSS THE
REGION...AS A COLD FRONT REMAINS FAR ENOUGH NORTH AND WEST TO
ALLOW FOR LOCAL TOPOGRAPHIC/DIFFERENTIAL HEATING BOUNDARIES TO BE
THE PRIMARY FOCUS FOR CONVECTION. THE HRRR DEPICTS WIDELY
SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
BETWEEN 12PM-2PM...AND PERSISTING THROUGH MUCH OF THE AFTERNOON
BEFORE A DECAYING CLUSTER OF STORMS CURRENTLY ACROSS THE LOWER
GREAT LAKES REACHES THE REGION BY THE LATE EVENING HOURS. ALTHOUGH
THERE WILL BE MODEST INSTABILITY IN PLACE...MEAGER DYNAMIC FORCING
WILL RESULT IN MAINLY GENERIC THUNDERSTORM ACTIVITY WITH THE
STRONGEST STORMS CAPABLE OF BRIEF HEAVY DOWNPOURS THAT MAY PRODUCE
LOCALIZED PONDING OF WATER ON ROADWAYS AS WELL AS IN LOW LYING AND
URBAN AREAS. HAVE ONLY GONE WITH SLIGHT CHANCE AND CHANCE POPS AS
COVERAGE WILL BE SCATTERED AT BEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ANY LINGERING SHOWERS OR THUNDERSTORMS SHOULD DISSIPATE THROUGH
THE EVENING...WITH INTERVALS OF CLOUDS THE REST OF THE NIGHT. THE
BETTER UPPER DYNAMICS ASSOCIATED WITH THE UPPER SYSTEM...AND THE
BETTER LOW LEVEL FORCING ALONG A TIGHTENING AND ADVANCING
BOUNDARY LAYER THERMAL GRADIENT SHOULD SUPPORT SCATTERED SHOWERS
AND THUNDERSTORMS WEDNESDAY...MAINLY AFTERNOON AND EVENING. HIGHS
WEDNESDAY IN THE MID 70S TO LOWER 80S.

ONE LAST LINGERING PIECE OF UPPER ENERGY AND THE UPPER COLD POOL
BRUSH JUST NORTH AND NORTHEAST OF OUR REGION THURSDAY SUPPORTING
ONE LAST ROUND OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY IN NORTHERN AND EASTERN AREAS. COOLING
CONTINUES TO TAKE PLACE ACROSS THE REGION...AND HIGHS SHOULD BE IN
THE 70S TO NEAR 80.

NIGHTTIME LOWS TONIGHT SHOULD BE IN THE UPPER 50S TO LOWER
60S...COOLER IN HIGHER TERRAIN. FOR WEDNESDAY NIGHT AND THURSDAY
NIGHT LOWS IN THE 50S WITH AROUND 50 HIGHER TERRAIN.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
FRIDAY WE WILL DEALING WITH THE LAST VESTIGES OF A CYCLONIC FLOW
REGIME...WITH POTENTIALLY ONE FINAL WEAK DISTURBANCE ROTATING AROUND
THE WESTERN PERIPHERY OF AN UPPER LOW OVER THE CANADIAN MARITIMES.
SO WILL MENTION JUST SLIGHT CHANCE POPS FOR WESTERN NEW
ENGLAND...BEFORE TRANQUIL CONDITIONS DEVELOP FRIDAY NIGHT AS THE
FLOW STARTS TO BECOME MORE ANTICYCLONIC.

THE WEEKEND LOOKS TO FEATURE PLENTY OF SUNSHINE AND SEASONABLE
TEMPERATURES...AS A RIDGE OF HIGH PRESSURE BOTH AT THE SURFACE AND
ALOFT BECOMES ESTABLISHED ACROSS THE REGION. THE 00Z GFS IS ACTUALLY
DEVELOPING SOME CONVECTION ON SUNDAY UNDERNEATH THE RIDGE...WHICH IN
THE ABSENCE OF ANY SIGNIFICANT MOISTURE AND INSTABILITY LOOKS RATHER
SUSPECT. WILL LEAN TOWARD THE 00Z ECMWF WHICH IS INDICATING
RAIN-FREE CONDITIONS UNDER THE RIDGE.

QUIET WEATHER SHOULD CONTINUE INTO EARLY NEXT WEEK WITH THE RIDGE
STILL EXPECTED TO BE IN PLACE ACROSS THE NORTHEAST CONUS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR FLYING CONDITIONS WILL PERSIST THROUGHOUT THE AFTERNOON
HOURS WITH BRIEF PERIODS OF MVFR CONDITIONS ASSOCIATED WITH
SHOWERS/THUNDERSTORMS...BEFORE MVFR/IFR FOG RETURNS TONIGHT.

THIS AFTERNOON...DAYTIME HEATING HAS HELPED SPAWN SCATTERED TO
BROKEN CUMULUS AROUND 5-7 KFT...AND WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST.
THE SHOWERS AND THUNDERSTORMS WILL BE SCATTERED IN NATURE THROUGHOUT
THE AFTERNOON HOURS SO HAVE PLACED VCSH IN THE TAFS WITH TEMPO
GROUPS TO ACCOUNT FOR BRIEF REDUCTIONS TO MVFR ASSOCIATED WITH ANY
SHOWERS/STORMS. SOME OF THE STORMS MAY CONTAIN HEAVY DOWNPOURS AND
GUSTY WINDS. WINDS WILL BE OUT OF THE SOUTH/SOUTHWEST AT 5-10 KNOTS.

TONIGHT INTO WEDNESDAY...THE THUNDERSTORM THREAT WILL DIMINISH AFTER
SUNSET WITH SOME LINGERING SHOWERS AT THE TAF SITES THROUGH 03Z AS
THE COLD FRONT MOVES ACROSS THE REGION. BEHIND THE FRONT...SKIES
WILL CLEAR ALLOWING FOR MVFR/IFR FOG TO RETURN TO THE TAF
SITES...ESPECIALLY WHERE SIGNIFICANT RAINFALL OCCURS FROM ANY
CONVECTION.

VFR FLYING CONDITIONS LOOK TO RETURN AFTER 12Z WEDNESDAY AS AN AREA
OF HIGH PRESSURE BEGINS TO SLOWLY BUILD INTO THE REGION. WINDS
TONIGHT WILL TREND CALM BEFORE BECOMING LIGHT AND VARIABLE AROUND 5
KNOTS WEDNESDAY.

OUTLOOK...

WEDNESDAY NIGHT:  SLIGHT CHANCE OF SHRA.
THURSDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
THURSDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
SUNDAY: NO OPERATIONAL IMPACT.  NO SIG WX.

&&

.FIRE WEATHER...
A SLOW MOVING COLD FRONT APPROACHING FROM SOUTHERN CANADA WILL
BRING A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA ON
TUESDAY AND WEDNESDAY BEFORE CLEARING THE REGION.

MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON AND TOMORROW AFTERNOON
SHOULD RANGE IN THE 40 TO 55 PERCENT RANGE. NIGHTTIME RH VALUES
SHOULD BE 70 TO 100 PERCENT. WINDS WILL BE WEST TO NORTHWEST AT 15
MPH OR LESS THROUGH THE PERIOD.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON
AND EVENING THROUGH WEDNESDAY ASSOCIATED WITH AN ADVANCING
COLD FRONT. THE THREAT OF ISOLATED FLOODING OF POOR DRAINAGE AND
URBAN AREAS WILL CONTINUE THIS AFTERNOON THROUGH WEDNESDAY...
MAINLY IF THUNDERSTORMS REPEATEDLY PASS OVER THE SAME LOCATIONS.
DUE TO THE CONVECTIVE NATURE OF THE RAINFALL...MOST RIVER BASINS
WILL NOT EXPERIENCE MUCH IMPACT. SOME RISES MAY OCCUR FOR AREAS
THAT SEE REPEATED RAINFALL THROUGH MIDWEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...SND/HWJIV/IRL
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...IRL
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Aug 5, 3:10 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EDT TUE AUG 5 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
410 AM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE IN
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 1:13 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
213 PM EDT TUE AUG 5 2014

NYZ042-043-051845-
NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
213 PM EDT TUE AUG 5 2014

...A STRONG THUNDERSTORM IN

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HULETTS
LANDING...OR ABOUT 7 MILES NORTH OF WHITEHALL...AND MOVING EAST AT 15
MPH.

THE THUNDERSTORM WILL BE NEAR...
PUTNAM STATION AND 6 MILES SOUTH OF PUTNAM BY 225 PM EDT
LOW HAMPTON BY 240 PM EDT
8 MILES NORTH OF HAMPTON FLATS BY 245 PM EDT

LAT...LON 4372 7336 4369 7340 4365 7342 4362 7341
      4359 7342 4358 7340 4363 7337 4363 7332
      4355 7325 4356 7361 4374 7362 4377 7335
TIME...MOT...LOC 1813Z 268DEG 11KT 4366 7342

The radar

The Burlington radar (KCXX), 95 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 flash flood, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 5, 1:18 PM EST
Where
Warren County, 0.77 mi ESE of Silver Bay
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.696, -73.506

Two trees were reported down at Silver Bay due to thunderstorm winds.

Thunderstorm Wind, Warren

When
August 5, 1:20 PM EST
Where
Warren County, 0.38 mi ESE of Sabbathday Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.668, -73.513

Multiple trees were reported down at Sabbath Day Point due to thunderstorm winds.

Hail, Warren

When
August 5, 1:20 PM EST
Where
Warren County, 0.42 mi ESE of Sabbathday Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.667, -73.513

Nickel size hail was reported during a thunderstorm at Sabbath Bay Point.

Thunderstorm Wind, Washington

When
August 5, 1:28 PM EST
Where
Washington County, 0.8 mi SE of Huletts Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
43.642, -73.509

A large number of trees were downed at the Postmaster's house in Huletts Landing due to thunderstorm winds.

Thunderstorm Wind, Washington

When
August 5, 1:38 PM EST
Where
Washington County, 0.58 mi ENE of Dresden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.675, -73.410

Trees and wires were reported down in Dresden due to thunderstorm winds.

Hail, Albany

When
August 5, 4:18 PM EST
Where
Albany County, 1.06 mi E of Boght Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.777, -73.729

Quarter size hail was reported during a thunderstorm by a trained spotter one mile southeast of Boght Corners in Latham.

Thunderstorm Wind, Albany

When
August 5, 4:20 PM EST
Where
Albany County, 0.12 mi SSE of West Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.718, -73.799

Trees and wires were reported down in Colonie due to thunderstorm winds. Power outages were reported in the area as a result of the downed wires.

Thunderstorm Wind, Albany

When
August 5, 4:30 PM EST
Where
Albany County, 1.09 mi W of Latham
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.750, -73.772

A tree was reported down and blocking a part of the roadway at Exit 6 on Interstate 87 (The Adirondack Northway) due to thunderstorm winds. This caused a large backup of traffic on the roadway.

Thunderstorm Wind, Albany

When
August 5, 4:35 PM EST
Where
Albany County, 0.61 mi NNE of West Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.727, -73.794

A tree was reported down at the Times Union office building on Albany-Shaker Road in Colonie due to thunderstorm winds.

Hail, Albany

When
August 5, 4:55 PM EST to 5:03 PM EST
Where
Albany County, 1.69 mi E of North Bethlehem
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.668, -73.817

Penny size hail was reported during a thunderstorm in the Eagle Hill section of Albany.

Flash Flood, Albany

When
August 5, 4:55 PM EST to 7:57 PM EST
Where
Albany County, 0.59 mi W of Latham to 0.64 mi W of Latham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.749, -73.761

Heavy rainfall from a slow moving thunderstorm caused flash flooding in Latham, especially around the Latham Circle area. At least ten swift water rescues had to take place for motorists stranded in their vehicles due to high water.

Thunderstorm Wind, Albany

When
August 5, 4:57 PM EST
Where
Albany County, 2.13 mi NNE of Elsmere
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.660, -73.810

Trees were reported down on both Lenox Avenue and Euclid Avenue in Albany due to thunderstorm winds.

Hail, Albany

When
August 5, 4:57 PM EST to 5:05 PM EST
Where
Albany County, 2.13 mi NNE of Elsmere
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.660, -73.810

Quarter size hail was reported during a thunderstorm in the Buckingham Pond section of Albany.

Hail, Albany

When
August 5, 4:58 PM EST to 5:04 PM EST
Where
Albany County, 1.9 mi E of North Bethlehem
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.666, -73.813

Nickel size hail was reported during a thunderstorm in Albany.

Hail, Albany

When
August 5, 5:00 PM EST to 5:05 PM EST
Where
Albany County, 1.67 mi WNW of Albany
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.660, -73.800

Quarter size hail was reported during a thunderstorm in Albany.

Thunderstorm Wind, Albany

When
August 5, 5:00 PM EST
Where
Albany County, 2.19 mi SSE of Roessleville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.670, -73.804

A tree and wires were reported down in the Pine Hills section of Albany due to thunderstorm winds. The tree landed on a house.

Flash Flood, Albany

When
August 5, 5:00 PM EST to 7:57 PM EST
Where
Albany County, 0.98 mi ENE of Watervliet to 1.05 mi ENE of Watervliet
Cause
Heavy Rain
Reported by
Public
Coordinates
42.734, -73.702

Three feet of water covered the intersection of 24th Street and 2nd Avenue in Watervliet due to heavy rain from a slow moving thunderstorm.

Flash Flood, Albany

When
August 5, 5:00 PM EST to 7:57 PM EST
Where
Albany County, 0.57 mi SE of Latham to 0.61 mi SE of Latham
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.743, -73.743

Heavy rain from a slow moving thunderstorm led to flash flooding in Latham. Eight people had to be rescued from a hair salon along Route 2 due to high water.

Thunderstorm Wind, Albany

When
August 5, 5:00 PM EST
Where
Albany County, 2.14 mi NW of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.669, -73.803

A tree was reported down on Western Avenue in the Pine Hills section of Albany due to thunderstorm winds.

Flash Flood, Albany

When
August 5, 5:05 PM EST to 7:57 PM EST
Where
Albany County, 0.69 mi WSW of Latham to 1 mi WSW of Latham
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.747, -73.763

Heavy rainfall from a slow moving thunderstorm led to flash flooding on Route 9 at Kunker Street in Latham. The road was impassable in both directions due to high water.

Thunderstorm Wind, Albany

When
August 5, 5:05 PM EST
Where
Albany County, 1 mi SW of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.640, -73.785

A tree was reported down on Whitehall Road and Ten Eyck Avenue in Albany due to thunderstorm winds.

Thunderstorm Wind, Albany

When
August 5, 5:06 PM EST
Where
Albany County, 1.05 mi WSW of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.642, -73.788

A tree was reported down on Matilda Street in Albany due to thunderstorm winds.

Flash Flood, Albany

When
August 5, 5:22 PM EST to 7:57 PM EST
Where
Albany County, 0.96 mi E of Albany to 1.01 mi ENE of Albany
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.653, -73.751

Heavy rainfall from a slow moving thunderstorm led to flash flooding in downtown Albany. The intersection of North Pearl Street and Sheridan Avenue was inundated with water and had to closed. Water rose above the level of license plates on parked cars on North Pearl Street. Some cars were lifted off the pavement due to the force of water.

Flash Flood, Albany

When
August 5, 5:25 PM EST to 7:57 PM EST
Where
Albany County, 1.06 mi E of Albany to 1.08 mi ENE of Albany
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.653, -73.749

Heavy rainfall from a slow moving thunderstorm led to flash flooding in downtown Albany. A section of Orange Street between a State office building and a restaurant was flooded. Water flowing down the street contained debris.

Flash Flood, Albany

When
August 5, 5:30 PM EST to 7:57 PM EST
Where
Albany County, 1 mi ENE of Albany to 1.03 mi ENE of Albany
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.654, -73.751

Heavy rainfall from a slow moving thunderstorm led to flash flooding in downtown Albany. High water occurred around the Hampton Inn Hotel and the parking lot of the First Church of Albany.

Flash Flood, Albany

When
August 5, 5:42 PM EST to 7:57 PM EST
Where
Albany County, 1.04 mi NNE of Normansville to 1.1 mi NNE of Normansville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.644, -73.793

Heavy rain from a slow moving thunderstorm led to flash flooding in the Whitehall section of Albany. Basements were inundated with water at the intersection of Elbel Court and Whitehall Road.

Flash Flood, Albany

When
August 5, 5:45 PM EST to 7:57 PM EST
Where
Albany County, 0.86 mi NW of Albany to 0.84 mi NW of Albany
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.660, -73.780

Heavy rainfall from a slow moving thunderstorm led to flash flooding in the Pine Hills section of Albany. Water was up to the windows of cars on Quail Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532365, 532363, 532366, 532367, 532368, 532371, 532373, 532390, 532413, 532379, 532393, 532381, 532383, 532384, 532385, 532387, 532395, 532398, 532418, 532400, 532416, 532388, 532401, 532404, 532408, 532403, 532405.